Alert archive / South Dakota / Red Flag Warnings in 2020

Red Flag Warning 12, NWS Aberdeen, SD

October 13, 2020

NWS Aberdeen, SD issued this red flag warning at Oct 13, 2020, 3:56 PM CDT. It took effect at Oct 14, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2020, 3:56 PM CDT (20:56 UTC)
In effect from
Oct 14, 2020, 1:00 PM CDT
Expired
Oct 14, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Oct 13, 3:32 PM CDT, 24 minutes earlier.

Area forecast discussion, Oct 13, 3:32 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
332 PM CDT Tue Oct 13 2020

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 332 PM CDT Tue Oct 13 2020

Clouds will continue to increase tonight in advance of a short wave
trough along with some scattered light showers moving in across the
north. The main issue tonight and Wednesday will be winds with the
initial surface trough moving through tonight. Therefore, west to
southwest winds late this afternoon will turn south in advance of
this trough and then to the west after midnight and increase towards
morning. On Wednesday, a strong surface low pressure area moving
across North Dakota with surface high pressure out west will result
in a tightening surface pressure gradient, strengthening winds off
the surface, and a deepening mixing layer. Mixing layer winds will
increase to 40 to 50 knots. This momentum transfer will result in
surface winds of 30 to 45 mph across the cwa with wind gusts to 50
to maybe 60 mph. Therefore, will issue a high wind warning for
central and north central south dakota for Wednesday with a wind
advisory elsewhere. Also, with the high winds, dry fuels, and
lowering rh, very high to extreme fire danger is expected Wednesday
afternoon. Therefore, will issue a red flag warning for central sd
fire weather zones. A strong push of cold air then moves in for
Wednesday night along with some low stratus clouds. The winds will
fall off to 15 to 25 mph as temperatures fall into the upper 20s to
the lower 30s.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 PM CDT Tue Oct 13 2020

The extended portion of the forecast will be characterized by
predominant northwesterly flow aloft with periodic passages of weak
upper waves that will not deliver much in the way of any major
changes in our sensible weather early in the period. However, one
significant wave in the form of a strong upper trough will push
through the region late in the week and over the upcoming weekend
that will bring some light precip chances to the area but more
significantly a much noticeable drop in temperatures.

Dry conditions will start things off on Thursday with sfc high
pressure situated to our west across the northern High
Plains/Rockies. Breezy northwest winds and daytime highs about 10
degrees below normal will make it feel very fall-like. Conditions
modify ever so slightly Friday as the high slips off to our south
and we pick up a more westerly component to the flow. Perhaps there
will be more cloud cover to deal with, so daytime readings could be
tempered even with the warm air advection. A more organized area of
low pressure is progged to make its way into the region during the
first half of the weekend. Some light precip mainly in the form of
rain showers are anticipated, although some wet snowflakes mixed in
at times will be possible as temperatures will be falling by the
latter half of the weekend. Temperatures, already below normal to
begin with through the first half of the period, will take a more
significant tumble behind the departing aforementioned system early
next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1252 PM CDT Tue Oct 13 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions are expected at all airports through tonight and
Wednesday morning. There will be mid and high level clouds spreading
over the region through tonight with p6sm -shras possible.
Otherwise, the main issue during this time period will be the very
strong northwest winds of 25 to 45 knots developing throughout
Wednesday morning for all airports.

***Construction to improve taxiways at both KABR/KPIR terminals
may cause an occasional temporary visibility reduction due
to blowing dust (bldu), mainly during daytime hours UFN.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...High Wind Warning from 7 AM CDT /6 AM MDT/ to 7 PM CDT /6 PM
     MDT/ Wednesday for SDZ003-004-009-015-016-033>036-045-048-
     051.

     Wind Advisory from 10 AM to 7 PM CDT Wednesday for SDZ005>008-
     010-011-017>023-037.

     Red Flag Warning from 1 PM to 7 PM CDT Wednesday for SDZ267-270.

MN...Wind Advisory from 10 AM to 7 PM CDT Wednesday for MNZ039-046.

&&

SHORT TERM...Mohr
LONG TERM...Vipond
AVIATION...Mohr
Hazardous weather outlook, Oct 13, 3:24 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
324 AM CDT Tue Oct 13 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-140830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
324 AM CDT Tue Oct 13 2020 /224 AM MDT Tue Oct 13 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong winds with gusts to 45 to 55 mph on Wednesday will push fire
danger to very high to extreme over most of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 3:52 PM CDTHigh Wind WarningABRBuffalo, Campbell, Corson, Dewey, Hughes, Hyde and 6 more27 hr
Oct 13, 3:52 PM CDTWind AdvisoryABRBrown, Clark, Codington, Day, Deuel, Edmunds and 8 more27 hr

Nearby

Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.